Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS La Crosse, WI

April 9, 2017Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 9, 2017, 10:11 PM CDT for Buffalo County, Wisconsin. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 10:11 PM CDT (03:11 UTC)
Expired
Apr 9, 2017, 11:00 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:15 PM CDTHAIL 1.752 E Cochrane, WITIME ESTIMATED FROM RADAR.
Apr 9, 10:19 PM CDTHAIL 1.75Cochrane, WITIME ESTIMATED FROM RADAR, REPORT RELAYED THROUGH COUNTY DISPATCH.
Apr 9, 10:32 PM CDTHAIL 1.25Montana, WIDELAYED REPORT - TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:01 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KARX 100311
SVRARX
WIC011-100400-
/O.NEW.KARX.SV.W.0028.170410T0311Z-170410T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1011 PM CDT SUN APR 9 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Buffalo County in west central Wisconsin...

* Until 1100 PM CDT

* At 1011 PM CDT, a severe thunderstorm was located near Buffalo, or
  9 miles south of Alma, moving northeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Buffalo around 1015 PM CDT. 
  Alma, Winona and Buffalo City around 1020 PM CDT. 
  Fountain City around 1025 PM CDT. 

Other locations impacted by this severe thunderstorm include Dodge,
Waumandee, Cochrane, Gilmanton and Nelson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9202 4459 9153 4425 9153 4421 9160
      4418 9160 4417 9161 4414 9156 4410 9154
      4404 9157 4406 9164 4413 9173 4416 9180
      4420 9187 4427 9190 4429 9193 4431 9191
      4433 9192 4440 9206 4444 9207
TIME...MOT...LOC 0311Z 238DEG 23KT 4419 9191 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
3 follow-up statements
142 
WWUS53 KARX 100323
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1023 PM CDT SUN APR 9 2017

WIC011-100400-
/O.CON.KARX.SV.W.0028.000000T0000Z-170410T0400Z/
Buffalo WI-
1023 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BUFFALO COUNTY...

At 1023 PM CDT, a severe thunderstorm was located near Buffalo City,
or 10 miles southeast of Alma, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

this severe thunderstorm will remain over mainly rural areas of
Buffalo County, including the following locations: Dodge, Waumandee,
Cochrane, Gilmanton and Nelson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9202 4459 9153 4425 9153 4421 9160
      4418 9160 4417 9161 4414 9156 4410 9154
      4404 9157 4406 9164 4413 9173 4416 9180
      4419 9185 4427 9190 4429 9193 4431 9191
      4433 9192 4440 9206 4444 9207
TIME...MOT...LOC 0323Z 239DEG 25KT 4424 9176 

HAIL...1.50IN
WIND...<50MPH
 
$$

JSB
290 
WWUS53 KARX 100330 CCA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1030 PM CDT SUN APR 9 2017

WIC011-100400-
/O.COR.KARX.SV.W.0028.000000T0000Z-170410T0400Z/
Buffalo WI-
1030 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BUFFALO COUNTY...

At 1029 PM CDT, a severe thunderstorm was located near Buffalo City,
or 10 miles southeast of Alma, moving northeast at 30 mph.

HAZARD...Golf ball size hail was reported just east of Cochrane. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9202 4459 9153 4425 9153 4421 9160
      4418 9160 4417 9161 4414 9156 4410 9154
      4404 9157 4406 9164 4413 9173 4416 9180
      4419 9185 4427 9190 4429 9193 4431 9191
      4433 9192 4440 9206 4444 9207
TIME...MOT...LOC 0323Z 239DEG 25KT 4424 9176 

HAIL...1.75IN
WIND...<50MPH
 
$$

JSB
827 
WWUS53 KARX 100344
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1044 PM CDT SUN APR 9 2017

WIC011-100400-
/O.CON.KARX.SV.W.0028.000000T0000Z-170410T0400Z/
Buffalo WI-
1044 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BUFFALO COUNTY...

At 1043 PM CDT, a severe thunderstorm was located near Arcadia,
moving northeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9202 4459 9153 4425 9153 4421 9160
      4418 9160 4417 9161 4414 9156 4410 9154
      4404 9157 4406 9164 4413 9173 4416 9180
      4419 9185 4427 9190 4429 9193 4431 9191
      4433 9192 4440 9206 4444 9207
TIME...MOT...LOC 0343Z 239DEG 25KT 4431 9159 

HAIL...1.50IN
WIND...<50MPH
 
$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 6:17 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 PM CDT Sun Apr 9 2017

.UPDATE...This Evening
Issued at 608 PM CDT Sun Apr 9 2017

Thunderstorms have now pushed into northern Wisconsin and are
producing hail, up to around quarter size, over Price County, and
potentially larger has reflectivity continues to increase on radar.

We will see a break in the action locally until late this evening,
most likley closer to 9 PM when scattered thunderstorms are
expected to develop along the cold front and shortwave working in
from the west. A few of these storms may produce large hail and
gusty winds. Overall, the severe thunderstorm threat appears to be
diminishing. Latest mesoscale models runs are starting to back
off on the area coverage of storms later this evening into the
overnight especially the HRRR. The latest SPC Mesoanalysis
indicates 1500 to 2000 J/kg MUCAPE across much of the area. A
strong CAP remains in place so not anticipating any surface based
storms. So, the main threat from any storms, if they develop later
this evening, would be large hail.

&&

.SHORT TERM...(This evening through Monday)
Issued at 206 PM CDT Sun Apr 9 2017

All eyes on thunderstorm chances and severe potential late this
afternoon/evening and into the early overnight hours. 18Z water
vapor loop shows a potent low spinning across the northern Rockies
with its attendant surface low centered near Omaha. A warm front
extends northeastward across northwest IA, southeast MN, and into
north-central WI. Surface low is forecast to lift northeastward
along this boundary, nearing the MN/WI border in the vicinity of
Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and
25000 J/kg late this afternoon and evening south of the warm
front. 0-3 km bulk shear is also quite strong, ranging from 40 to
50 kts with area soundings showing strong turning in the lowest
couple kilometers late this afternoon. That said, there is a
strong elevated warm layer from 2-3 km, essentially capping the
atmosphere with CIN values well in excess of 100 J/kg for most of
the forecast area. Deep layer lift is also lacking with the best
500-300 hPa potential vorticity advection delayed until later this
evening.

If cap can break early so that boundary layer rich instability/shear
is available for storm development, will need to watch for supercell
development near and north of the warm front this afternoon and
early evening. Based on latest convection allowing models (CAMs),
this outcome is looking less likely as HRRR/RAP now show some more
generic thunderstorms developing this afternoon mainly north of I-
94, but quickly lifting activity north of forecast area by 23-00Z.
More likely scenario is for a convective complex to develop
somewhere across southwest/south-central MN late this afternoon
and early evening in the less capped environment north of the warm
front and then race northeastward coincident with strong short-
wave/upper level forcing moving through the region. CAMs bring
this complex into the forecast area between 01-07Z mainly along
and north of I- 90. By this time, hodographs straighten out,
suggesting more of a linear storm mode with the primary threats
being large hail and damaging wind. Convective development/severe
potential farther south in the vicinity of the cold front less
certain given lingering capping issues. Most if not all convection
should move east of the forecast area by 09Z tonight.

For Monday, scattered rain showers are possible mainly north of I-90
in the deformation axis on the backside of the departing surface
low. Skies will be cloudy with winds shifting to the northwest,
gusting at times to 25 mph. Temperatures will be cooler with a large
gradient across the forecast area. Highs will range from the upper
40s across the northwest to the lower 60s across the southeast.

.LONG TERM...(Monday night through Sunday)
Issued at 206 PM CDT Sun Apr 9 2017

If any lingering showers can hold together into Monday night,
there could be a brief period of a wintry mix across the northwest
half of the forecast area due to a loss of ice aloft and cooling
surface temperatures to near freezing. Confidence of occurrence
is low.

Tuesday will see decreasing cloud cover through the day as high
pressure builds across the region. Cooler temperatures will continue
with highs mainly in the lower 50s. Most of Wednesday also looking
dry, but clouds will increase again ahead of the next short-wave
Wednesday night. Temperatures will warm back into the upper 50s to
lower 60s.

Good model agreement of a shortwave and associated rain showers
sliding through the area Wednesday evening into Thursday morning.
The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before
diverging with their solutions on Friday. While both models bring
a cold front and rain through the area on Saturday, the ECMWF
brings a shortwave through the area ahead of the front, meaning
the rain would begin Friday evening. The GFS keeps this feature
well south of the area. The cold front and rain then shift out of
the area by late Saturday night/early Sunday morning, dropping
high temperatures from the 60s on previous days, to near to
slightly below normal values in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 617 PM CDT Sun Apr 9 2017

Plan on conditions lowering to MVFR tonight in stratus and perhaps
a few thunderstorms. KRST looks to have the best chance of seeing
at thunderstorm or two later this evening so have included VCTS in
the TAF starting at 04Z through 06Z. Confidence was too low to
include a thunderstorms mention at KLSE but will have to watch
trends closely this evening. Plan on MVFR stratus persisting at
the TAF site through much of the day Monday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Wetenkamp
SHORT TERM...Rogers
LONG TERM...Rogers/CA
AVIATION.....RRS
Hazardous weather outlook, Apr 9, 2:40 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
240 PM CDT Sun Apr 9 2017

IAZ011-030-WIZ043-044-053>055-061-101945-
Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may develop this evening and tonight. While
the overall severe threat is low, a few storms may produce hail
and gusty wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
101945-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon mainly north
of Interstate 94 and then become more widespread later this
evening and overnight. Some storms may become severe with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-029-MNZ096-WIZ041-042-101945-
Winneshiek-Fayette-Houston-La Crosse-Monroe-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this evening and tonight. Some
of these storms could become severe with a risk for large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a few hours this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Local storm report, Apr 9, 9:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 SSE PLAINVIEW         44.14N 92.15W
04/09/2017  E1.00 INCH       WABASHA            MN   FIRE DEPT/RESCUE

            FIRE DEPARTMENT RESCUE REPORTED QUARTER SIZE
            NEAR THE TOWN OF PLAINVIEW.

&&
Local storm report, Apr 9, 9:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             LAKE CITY               44.44N 92.28W
04/09/2017  E0.50 INCH       WABASHA            MN   PUBLIC

            PUBLIC VIA SOCIAL MEDIA REPORTED HALF OF AN
            INCH TO PENNY SIZE HAIL IN THE CITY OF LAKE
            CITY.

&&
Local storm report, Apr 9, 9:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             1 N SAINT ANSGAR        43.39N 92.92W
04/09/2017  E1.00 INCH       MITCHELL           IA   TRAINED SPOTTER

&&

LAWRENCE
Local storm report, Apr 9, 9:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             SAINT ANSGAR            43.38N 92.92W
04/09/2017  M1.25 INCH       MITCHELL           IA   PUBLIC

            PUBLIC MEASURED QUARTER TO HALF DOLLAR SIZE
            HAIL IN THE CITY OF ST. ANSGAR.

&&
Local storm report, Apr 9, 10:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             SAINT ANSGAR            43.38N 92.92W
04/09/2017  E1.00 INCH       MITCHELL           IA   PUBLIC

            PUBLIC VIA SOCIAL MEDIA REPORTED QUARTER
            SIZE HAIL IN ST. ANSGAR.

&&
Local storm report, Apr 9, 10:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1009 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             STACYVILLE              43.44N 92.78W
04/09/2017  M1.25 INCH       MITCHELL           IA   PUBLIC

            TWITTER PHOTO REPORT.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:33 PM CDTSevere Thunderstorm WarningARXTrempealeau57 min
Apr 9, 10:38 PM CDTSpecial Weather StatementARXTaylor37 min
Apr 9, 10:41 PM CDTSevere Thunderstorm WarningARXTaylor64 min
Apr 9, 11:04 PM CDTSevere Thunderstorm WarningARXBuffalo41 min
Apr 9, 11:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson63 min
Apr 9, 11:37 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau53 min
Apr 9, 11:44 PM CDTSevere Thunderstorm WarningARXClark60 min
Apr 9, 11:58 PM CDTSevere Thunderstorm WarningARXClark, Jackson47 min
Apr 10, 5:56 AM CDTSpecial Weather StatementARXJackson, La Crosse, Trempealeau64 min
Apr 10, 6:57 AM CDTSpecial Weather StatementARXClark33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.